Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 105, NWS Twin Cities, MN

July 31, 2024Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 1:01 PM CDT for Stevens County, Minnesota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 1:01 PM CDT (18:01 UTC)
Expired
Jul 31, 2024, 2:00 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:20 PM CDTTSTM WND DMGChokio, MNA few tree branches up to 4 inches in diameter downed. Relayed via Emergency Manager.
Jul 31, 1:20 PM CDTTSTM WND GST 543 Wsw Morris, MNAWOS station KMOX Morris AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3282 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KMPX 311801
SVRMPX
MNC149-311900-
/O.NEW.KMPX.SV.W.0105.240731T1801Z-240731T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
101 PM CDT Wed Jul 31 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Stevens County in west central Minnesota...

* Until 200 PM CDT.

* At 100 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Dumont to near Clinton, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta,
  and Morris Airport.

This includes U.S. Highway 59 between mile markers 154 and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4541 9575 4541 9623
      4542 9624
TIME...MOT...LOC 1800Z 259DEG 32KT 4578 9631 4545 9638 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
4 follow-up statements
887 
WWUS53 KMPX 311815
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT Wed Jul 31 2024

MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
115 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR STEVENS COUNTY...

At 115 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Herman to near Lake Hattie, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Morris, Donnelly, and Lake Hattie around 120 PM CDT.
  Hancock around 130 PM CDT.

Other locations impacted by these severe thunderstorms include
Alberta, Fish Lake, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9576 4541 9575 4541 9623
      4542 9624
TIME...MOT...LOC 1815Z 260DEG 41KT 4580 9603 4548 9613 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
915 
WWUS53 KMPX 311831
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
131 PM CDT Wed Jul 31 2024

MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
131 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR STEVENS COUNTY...

At 131 PM CDT, severe thunderstorms were located along a line
extending from near Kensington to 6 miles southwest of Hancock,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Hancock around 135 PM CDT.

Other locations impacted by these severe thunderstorms include
Alberta, Fish Lake, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4554 9624 4576 9613 4576 9576 4541 9575
      4541 9623 4542 9624
TIME...MOT...LOC 1831Z 268DEG 37KT 4580 9572 4545 9592 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
544 
WWUS53 KMPX 311850
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Wed Jul 31 2024

MNC149-311900-
/O.CON.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
150 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN STEVENS COUNTY...

At 150 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Alexandria to near Hancock,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Morris, Hancock, Lake Hattie, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4550 9610 4576 9587 4576 9576 4541 9575
      4541 9617
TIME...MOT...LOC 1850Z 261DEG 25KT 4583 9551 4545 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
310 
WWUS53 KMPX 311858
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Wed Jul 31 2024

MNC149-311908-
/O.EXP.KMPX.SV.W.0105.000000T0000Z-240731T1900Z/
Stevens MN-
158 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY WILL
EXPIRE AT 200 PM CDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.

&&

LAT...LON 4550 9610 4576 9587 4576 9576 4541 9575
      4541 9617
TIME...MOT...LOC 1858Z 259DEG 32KT 4584 9541 4546 9571 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:55 AM CDT, 7 hours 6 minutes earlier. Its key messages:

  • Some significant severe storms possible today, with uncertainty regarding timing and location.
  • Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 5:55 AM CDT, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
555 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Some significant severe storms possible today, with
  uncertainty regarding timing and location.

- Heat could approach heat advisory levels today, depending on
  evolution of storms and clouds.

&&

.DISCUSSION...
Issued at 332 AM CDT Wed Jul 31 2024

Warm and humid will be the story today, which will fuel some
potentially significant severe storms across parts of the area
this afternoon and evening. However, there remains quite a bit
of uncertainty regarding storm activity later today as it could
be heavily influenced by morning convection over South Dakota
which models are struggling to resolve so far. CAMs solutions
in particular are generally not picking up on the morning
activity very well and therefore diverge quite a bit with storm
evolution this afternoon. As the model spread suggests, the
eventual evolution of morning storms could mean anything from
storms/clouds making it as far east as the Twin Cities by mid
afternoon, to storms not reaching western Minnesota until late
afternoon and becoming more of an overnight threat for the metro
and into Wisconsin. With this much uncertainty regarding storms
and clouds, decided to hold off on any heat advisories for now
until the picture can become more clear. If skies remain mostly
sunny through the day, then temperatures could reach as high as
the middle 90s and push heat index values as high as 105.

Depending on how the convective picture eventually plays out
later today, ingredients could line up for some potentially
significant severe storms somewhere in the forecast area. Very
strong instability coupled with rather steep mid-level lapse
rates could favor damaging wind gusts greater than 70 mph as
well as hail of 2" or larger. Shear will be marginal, so the
most likely window for severe storms of this magnitude would be
in the first couple of hours of storm initiation before strong
outflow eventually weakens the overall line of storms. Once
again where and when the strongest storms initiate will depend
on how morning convection plays out, but the more likely
scenario currently points to western and southwestern Minnesota
for the strongest storms this afternoon with a weakening line
approaching the Twin Cities by evening. If storms evolve faster
than this, it could push the threat for severe storms further
east toward the metro. We'll have a much clearer picture
regarding today's thunderstorm and heat threats once models can
better resolve this morning's convection out west.

Thursday could see a few lingering showers and storms generally
from the Twin Cities eastward as an upper level trough slowly
drifts southeastward overhead. Instability and shear parameters
will be generally unfavorable for strong storms with this
activity. Things will then dry out for the weekend while
temperatures rebound back into the upper 80s and lower 90s. Will
need to watch for marginal heat concerns although dewpoints
will be about 5 to 10 degrees lower than what we've seen the
past few days.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1048 PM CDT Tue Jul 30 2024

Patchy fog this morning will dissipate after sunrise with
mostly clear skies and VFR for much of the day. Complex of
storms expected to develop across western Minnesota this
afternoon, some of which will be strong, and slowly weaken as
they approach western Wisconsin later this evening. Storm
complex will likely be accompanied by gusty outflow winds, some
of which could be strong. Still some uncertainty with timing,
but current best estimate is late afternoon over western MN and
late evening/early morning in western WI.

KMSP...Increasing likelihood for storm complex to move in this
evening, best timing estimate between 00Z and 03Z but still
some uncertainty. Expect gusty thunderstorm outflow winds when
storms move through, possibly greater than 40 kts.

/OUTLOOK FOR KMSP/
THU...VFR. Chc MVFR/-TSRA. Wind NW 5-10 kts.
FRI...VFR. Wind N 5-10 kts.
SAT...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...DPH
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Hot and humid conditions are expected today with heat indices
approaching 95-100 degrees.

Severe thunderstorms capable of damaging winds in excess of 70 MPH
and large hail are likely this afternoon through this evening.
The potential for destructive winds is highest across western
Minnesota, but chances for severe weather still exist into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:11 PM CDTSpecial Weather StatementMPXBig Stone49 min
Jul 31, 1:21 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope54 min
Jul 31, 1:48 PM CDTSpecial Weather StatementMPXSwift57 min
Jul 31, 2:07 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 31, 2:14 PM CDTSevere Thunderstorm WarningMPXPope, Swift46 min
Jul 31, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns42 min
Jul 31, 3:20 PM CDTSpecial Weather StatementMPXMorrison40 min
Jul 31, 3:23 PM CDTSpecial Weather StatementMPXStearns37 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningMPXStevens38 min
Jul 31, 4:44 PM CDTSevere Thunderstorm WarningMPXRenville46 min
Jul 31, 5:02 PM CDTSpecial Weather StatementMPXRamsey43 min
Jul 31, 5:05 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey40 min
Jul 31, 5:07 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXStevens38 min
Jul 31, 5:13 PM CDTSpecial Weather StatementMPXCarver32 min
Jul 31, 5:33 PM CDTSpecial Weather StatementMPXRenville42 min
Jul 31, 5:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDouglas, Pope56 min
Jul 31, 5:36 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley54 min
Jul 31, 5:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 31, 6:05 PM CDTSevere Thunderstorm WarningMPXPope, Stevens55 min
Jul 31, 6:12 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Jul 31, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley44 min
Jul 31, 6:25 PM CDTSevere Thunderstorm WarningMPXDouglas36 min
Jul 31, 6:43 PM CDTSevere Thunderstorm WarningMPXGoodhue62 min
Jul 31, 6:50 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift40 min
Jul 31, 6:56 PM CDTFlash Flood WarningMPXDakota, Goodhue4 hr
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningMPXLe Sueur26 min
Jul 31, 6:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.